Hail, Keya Paha
- When
- August 18, 7:39 PM CST
- Where
- Keya Paha County, 4.1 mi ESE of Mills
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.940, -99.380
A line of thunderstorms developed pushed across the Sandhills and pushed east, bringing isolated severe thunderstorms across north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms developed pushed across the Sandhills and pushed east, bringing isolated severe thunderstorms across north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 2:47 PM CST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 347 PM CDT THU AUG 18 2016 .SYNOPSIS... Issued at 346 PM CDT Thu Aug 18 2016 Cold front has pushed into northwest Nebraska already. Ahead of the front compressional heating pushed temps into mid and upper 90s, and even 100 at VTN. A prefrontal trough across western Nebraska has been the focus for some scattered showers. Also some showers have popped up behind the cold front. && .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Aug 18 2016 Main focus is the passage of the strong cold front tonight and to a lesser extent the prefrontal trough. Models in good agreement with the front continuing to push southeast. Severe threat is marginal as 0 to 6 km shear is strong at 40 to 45 kts however CAPE is generally 2000 j/kg or less with the exception of right along the boundary. This is expected to limit the severe potential at least initially, however outflow boundaries may result in some localized CAPE which could be utilized for some severe potential this evening. Behind the front cooler air settles across the region however models continue to show some instability along with qpf. Initially thought generally showers with only a few strikes would be expected, however cold air aloft could be enough for more widespread thunder and forecast is showers and thunderstorms. Highs tomorrow will be noticeably cooler with forecast following close mos guidance in the upper 60s to lower 70s. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Aug 18 2016 Mid and long term solutions in fair agreement with some timing issues. Will use blend for the forecast. Post frontal precipitaion continues Friday night as upper level wave moves across western Nebraska. Have some chance pops with the post frontal activity. Lows in the 40s and 50s as surface high pressure builds in. Highs only in the 70s on Saturday with mostly sunny skies and northerly flow. Much cooler Saturday night as surface high pressure over head. Light winds and clear skies will allow insolation to radiate out with lows only in the 40s over the forecast area. Sunday on the backside of the surface high southerly flow...clear skies and temperatures rising into the 80s. Monday as the next system moves out of western provinces of Canada into the Pacific Northwest ridge through the northern plains responds and temperatures rise into the upper 80s and lower 90s. Upper closed low moves along the south central Canadian border with height falls into the northern plains through mid week and chances of precip along the surface trough axis each afternoon and evening. Temperatures cooling a couple of degrees each day with the height falls. Highs falling to around 80 on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu Aug 18 2016 Southerly winds ahead of a trough moving across western Nebraska this afternoon will be gusting to 20 kts or higher. Light winds expected along the trough with a cold front slowly pushing in from the west through the night bringing northerly winds. Along the trough a few stray storms will be possible with storms likely behind the cold front. This will impact both terminals however confidence is low on how low the ceilings drop in association to the storms which could be IFR. At this time generally low end VFR to MVFR cigs are anticipated, but will need to be monitored. && .FIRE WEATHER... Issued at 346 PM CDT Thu Aug 18 2016 Near critical to critical fire weather conditions early this evening ahead of a strong cold front. Compressional heating ahead of the front has caused deep mixing with temperatures soaring into the upper 90s. Southerly winds ahead of the front gusting at times to 20 to 25 mph. This combination has produced local RH values in the 15 to 20 percent range. The elevated fire weather conditions will be limited to this evening as behind the cold front will be considerably cooler temperatures and chances for precipitation. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Masek SHORT TERM...Masek LONG TERM...Power AVIATION...Masek FIRE WEATHER...Masek
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT THU AUG 18 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-192115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT THU AUG 18 2016 /302 PM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THIS EVENING...BREEZY SOUTH WINDS WILL COMBINE WITH HOT AND DRY CONDITIONS PRODUCING ELEVATED FIRE WEATHER CONDITIONS. LOCALLY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHWEST NEBRASKA INTO NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND BEHIND A COLD FRONT MOVING ACROSS NORTHERN NEBRASKA...NORTH OF HIGHWAY 92. AS THE COLD FRONT DROPS SOUTHEAST OVERNIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. SOME THUNDERSTORMS COULD BECOME STRONG OR SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 620 PM CDT THU AUG 18 2016 NEZ005-182345- EASTERN CHERRY NE- 620 PM CDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 645 PM CDT... AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LITTLEBURG...OR 14 MILES EAST OF VALENTINE...MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPARKS AND SMITH FALLS STATE PARK. THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 8 AND 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4286 10020 4288 10046 4300 10045 4300 10020 TIME...MOT...LOC 2320Z 159DEG 8KT 4294 10029 MASEK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT THU AUG 18 2016
NEZ006-009-190200-
KEYA PAHA NE-ROCK NE-
809 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEYA PAHA...
NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 900 PM CDT...
AT 809 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SPRINGVIEW...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLS AND THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 264 AND 267.
HIGHWAY 12 BETWEEN MILE MARKERS 62 AND 65...AND BETWEEN MILE MARKERS
67 AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4256 9937 4263 9968 4273 9968 4279 9971
4288 9971 4294 9940
TIME...MOT...LOC 0109Z 278DEG 11KT 4274 9966
MASEKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT THU AUG 18 2016
NEZ006-190200-
KEYA PAHA NE-
829 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEYA PAHA COUNTY
UNTIL 900 PM CDT...
AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF NAPER...OR 18 MILES NORTHEAST OF SPRINGVIEW...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NETS PEAK...MILLS AND BROCKSBURG.
THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4290 9925 4289 9925 4288 9951 4300 9956
4300 9926
TIME...MOT...LOC 0129Z 240DEG 11KT 4295 9942
MASEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL MILLS 42.94N 99.40W
08/18/2016 E0.75 INCH KEYA PAHA NE PUBLIC
&&
MOLDANThe North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind speed of 60 mph reported from COOP Observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649817, 649820, 649821.